Alert archive / Pennsylvania / Flash Flood Watches in 2017

Flash Flood Watch 9, NWS State College, PA

July 27, 201716 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jul 27, 2017, 1:46 PM EDT for 16 counties in Pennsylvania. It took effect at Jul 28, 2017, 2:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2017, 1:46 PM EDT (17:46 UTC)
In effect from
Jul 28, 2017, 2:00 PM EDT
Expired
Jul 29, 2017, 6:54 AM EDT
In force
17 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS61 KCTP 271746
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
146 PM EDT Thu Jul 27 2017


PAZ024>028-033>036-056-057-059-063>066-280200-
/O.NEW.KCTP.FF.A.0009.170728T1800Z-170729T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
146 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania, 
  including the following areas, Adams, Bedford, Blair, Cambria, 
  Cumberland, Dauphin, Franklin, Fulton, Huntingdon, Juniata, 
  Lancaster, Lebanon, Mifflin, Perry, Somerset, and York. 

* From Friday afternoon through Saturday afternoon

* Heavy rainfall of two to three inches with local amounts of 
  over four inches is possible, especially in higher terrains. 
  Areas that received the heavy rainfall last weekend are most 
  susceptible to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
CR
4 follow-up statements
316 
WGUS61 KCTP 280548
FFACTP

Flood Watch
National Weather Service State College PA
148 AM EDT Fri Jul 28 2017

PAZ024>028-033>036-056-057-059-063>066-290000-
/O.CON.KCTP.FF.A.0009.170728T1800Z-170729T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
148 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH SATURDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of central Pennsylvania, including the following 
  areas, Adams, Bedford, Blair, Cambria, Cumberland, Dauphin, 
  Franklin, Fulton, Huntingdon, Juniata, Lancaster, Lebanon, 
  Mifflin, Perry, Somerset, and York. 

* From this afternoon through Saturday afternoon

* Heavy rainfall of two to three inches with local amounts of 
  over four inches is possible, especially in higher terrains. 
  Areas that received the heavy rainfall last weekend are most 
  susceptible to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

DeVoir
964 
WGUS61 KCTP 281910
FFACTP

Flood Watch
National Weather Service State College PA
310 PM EDT Fri Jul 28 2017


PAZ024>028-033>036-056-057-059-063>066-291000-
/O.CON.KCTP.FF.A.0009.000000T0000Z-170729T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
310 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

The Flash Flood Watch continues for

* A portion of central Pennsylvania, including the following 
  areas, Adams, Bedford, Blair, Cambria, Cumberland, Dauphin, 
  Franklin, Fulton, Huntingdon, Juniata, Lancaster, Lebanon, 
  Mifflin, Perry, Somerset, and York. 

* Through Saturday afternoon

* Heavy rainfall of two to three inches with local amounts of over
  four inches is possible, especially in higher terrain. Areas 
  that received the heavy rainfall last weekend are most 
  susceptible to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
267 
WGUS61 KCTP 290303
FFACTP

Flood Watch
National Weather Service State College PA
1103 PM EDT Fri Jul 28 2017

.An unusually strong mid-summer upper low will drift southeast
across the region overnight and interact with copious moisture to
produce locally excessive rainfall amounts and the potential for 
Flash Flooding.

PAZ024>028-033>036-056-057-059-063>066-291800-
/O.CON.KCTP.FF.A.0009.000000T0000Z-170729T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
1103 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

The Flash Flood Watch continues for

* A portion of central Pennsylvania, including the following 
  areas, Adams, Bedford, Blair, Cambria, Cumberland, Dauphin, 
  Franklin, Fulton, Huntingdon, Juniata, Lancaster, Lebanon, 
  Mifflin, Perry, Somerset, and York. 

* Through early Saturday afternoon

* Heavy rainfall of two to three inches with locally amounts of
  over four inches is likely. Areas that received the heavy 
  rainfall last weekend are most susceptible to flooding. 

* Flash Flooding is especially dangerous at night when it's very
  difficult to judge the depth of the water, and recognize if the
  roadway is intact below the water, especially if it runs along a
  flooding stream. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
904 
WGUS61 KCTP 291054
FFACTP

Flood Watch
National Weather Service State College PA
654 AM EDT Sat Jul 29 2017


PAZ024>028-033>036-056-057-059-063>066-291200-
/O.CAN.KCTP.FF.A.0009.000000T0000Z-170729T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
654 AM EDT Sat Jul 29 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Pennsylvania has
been cancelled. While some light to moderate rain will continue
through mid-morning in the Laurel Highlands, the threat for flash
flooding has ended, as no heavy rain is expected for the rest of 
the morning. Only minor flooding is possible.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 10:36 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 10:36 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
1036 AM EDT Thu Jul 27 2017

.SYNOPSIS...
A cold front over the Upper Great Lakes early today will drift
southeast and cross the state tonight and Friday morning. The
front will likely stall along the Maryland border for Friday and
an unusually strong wave of low pressure for mid summer will
form and move east along this boundary, pulling abundant
moisture up and over the front from the south. Heavy rain is
possible Friday and Friday night, especially across the southern
tier of PA. A much cooler airmass will overspread the
commonwealth over the weekend and dry and slightly cooler than
normal weather will last into mid- week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Adjusted grids to bring showers and storms into the ne areas
faster the next few hours. Also cut back on POPS across much of
the area, and also the sw.

This based on observational data and models showing a break
between the showers and storms with the cold front to the north,
and the convective system over the plains.

Earlier discussion below.

IR satellite loop at 08Z showing fairly thick cirrus and
cirrostratus streaming east across the region early today while
a moist serly llvl flow off the wrn atlantic was pushing a layer
of stratus across the Susq Valley and as far West as a KHGR to
KUNV and KIPT line.

As the surface high drifts further off the east coast, a return
southerly flow will advect much higher humidity into the area
by this afternoon. Model 850 temps support seasonal max temps
in the upper 70s to mid 80s from north to south.

Model soundings indicate that plenty of mid and high clouds will
be around for much of the day today. This combined with mid
level temps of 7-9C and slightly warming will likely greatly
limit the severe weather potential today just a few late
day/evening TSRA. Since yesterday at this time, SPC has
downgraded its Slight Risk to a Marginal Risk, and this looks to
be on the right track.

Diurnal heating of marginally unstable air mass, combined with
passage of an upper shortwave during the afternoon hours today
should produce isolated to scattered thunderstorm coverage
during the afternoon and evening hours.

Will continue with the highest POPS across the eastern
counties, where CAPE the highest, and also in the vicinity of
weak frontal boundary along the NY/PA border. Despite decent
0-6km shear, lack of much instability is limiting the severe
weather threat to marginal.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The most significant weather of the next 7 days appears to fall
during this approx 36 hour period as a potent, digging upper
trough evolves into a closed contour 500 mb low across the
Central Appalachians and forms an anomalously strong (for mid
summer) 1000 mb sfc low along the quasi-stnry sfc boundary that
will be draped near or just south of the Mason-Dixon Line.

A strong heavy rain signal in all operational models and
Ensemble Forecast Systems is apparent for much of southern PA
and adjacent areas of nrn WVA and VA as very high PWAT air of
45-50 mm and elevated instability is lifted northward over the
front likely producing one or two bands of convection that will
move nwwd and pivot slowly into a rather sharp and strong mid
level deformation zone over southern and central PA.

Amazing to see such a strong 850 mb V wind anomaly in the form
of a 4-5 sigma northeasterly wind during the middle of summer
(outside of a tropical system transforming into an
extratropical cyclone). That being said, the GEFS shows a 30-50
probability of 4 inches of rain falling in 48 hours across
the Laurels, while some operational models indicate even higher
totals near the extent of the Mason-Dixon line. WPC hydro
outlook for Fri- Fri night is for a SLGT risk of excessive
rainfall across the southern third of PA.

Coordinated with regional WFOs concerning the possibility of
posting a Flash Flood Watch, but we all agreed to hold off for
1-2 more model cycles to try to pin down a more precise area for
the heavy rain, rather than broadbrushing a much larger area 36
hours out.

Max temps Friday and Saturday will almost certainly be several
Deg or more lower than most MOS guidance given the widespread
light to moderate rain and a trajectory of the anomalously
strong llvl wind from the New England Coast in contrast to the
Mid Atl Coast.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The trough rounds the base of a long-wave trough after it
passes our longitude, and clears things out nicely. This should
happen sometime Sat (most likely waiting until the afternoon or
early evening in the southeast). Will linger POPs in the S for
the day Sat, but go very dry and sunny/clear for the next 2-3
days. Scattered diurnal convection may then start to pop up -
esp in NY state Tues/Wed. But, the risk of a shra/tsra in PA is
very low until at least Wed as the humidity rises back to more-
August like values.

 Highs Saturday will be only in the l-m 60s across
the northern and wrn mtns, and a few spots may stay in the upper
50s. Temps should sneak into the lower 70s across the Susq
Valley.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Been updating TAFs to keep lower CIGS across much of the
area for several more hours, given widespread low cloud
cover still across the area.

Earlier discussion below.

The cold front should remain to the north and the warm front to
the east. This will reduce the chances for precipitation this
afternoon. MVFR cigs across the central and southern TAF sites
will persist through the morning before slowly lifting by early
afternoon. So have taken mention of showers out of the TAFs
though VCSH and then spreading showers remain possible late
tonight. More widespread showers and storms Friday afternoon
into Saturday.

.OUTLOOK...

Friday night...Scattered SHRA north with more numerous and
heavier SHRA/TSRA across the south.

Sat-Sun...More widespread shower activity.

Mon...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert/Martin
SHORT TERM...Lambert
LONG TERM...Lambert
AVIATION...Ceru/Martin
Hazardous weather outlook, Jul 27, 4:25 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
425 AM EDT Thu Jul 27 2017

PAZ004>006-010-011-280830-
Warren-McKean-Potter-Elk-Cameron-
425 AM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-037-041-042-045-046-049>053-058-280830-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
425 AM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>028-033>036-056-057-059-063>066-280830-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
425 AM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is possible Friday and Friday Night and may lead to
flooding. Rainfall amounts over this 24 hour period could be
between 2 and 3 inches in some locations across southern
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

Nearby

Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.